Oklahoma, 2012

Flood in Oklahoma, April 30, 2012

April 30, 2012 · NWS TSA · 1 event in 1 county or zone

Widespread and persistent heavy rainfall along a stationary frontal boundary stretching across northeastern Oklahoma and southeastern Kansas resulted in five to eight inch rainfalls across the region from April 29th through May 1st. This heavy rainfall resulted in moderate flooding of the Neosho River near Commerce.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Widespread and persistent heavy rainfall along a stationary frontal boundary stretching across northeastern Oklahoma and southeastern Kansas resulted in five to eight inch rainfalls across the region from April 29th through May 1st. This heavy rainfall resulted in moderate flooding of the Neosho River near Commerce.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 30, 10:59 AM CST, 1 hour 1 minute earlier.

Area forecast discussion, Apr 30, 10:59 AM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1159 AM CDT MON APR 30 2012

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.

TSRA DEVELOPING LATE THIS MORNING IN SE OK/W CNTRL AR...WHICH WILL
NECESSITATE A VCTS AT MLC AND FSM THIS AFTN. CANNOT RULE OUT
DEVELOPMENT THIS AFTERNOON FURTHER NORTH...BUT THINK THAT MOST OF
IT WILL BE AFTER 00Z. MESOSCALE MODELS HINTING AT ANOTHER MCS
MOVING THROUGH NE OK/NW AR TONIGHT...SO WILL GO WITH PROB30S FOR
THIS SCENARIO AT ALL TERMINALS EXCEPT MLC/FSM. IFR CONDITIONS WILL
BE POSSIBLE...ESPECIALLY IN NE OK...DURING THE THUNDERSTORMS.
GUSTY SOUTH WINDS POSSIBLE LATE IN THE TAF PERIOD.

&&

.PREV DISCUSSION... /ISSUED 1040 AM CDT MON APR 30 2012/

..UPDATE...

DISCUSSION...

MORNING THUNDERSTORMS CONTINUE TO PUSH OFF TO THE EAST...AND WILL
LIKELY BE OUT OF THE FORECAST AREA BY 18Z. FORECAST WILL BE
UPDATED AT LEAST ONCE THIS AFTERNOON AFTER THESE STORMS HAVE
TOTALLY CLEARED THE AREA. ADDITIONAL THUNDERSTORM DEVELOPMENT THIS
AFTERNOON IS HINTED AT BY BOTH THE HRRR AND THE LOCAL WRF...MAINLY
ACROSS NORTHEAST OKLAHOMA. HAVE RETOOLED POPS TO SHOW HIGHER
VALUES NEAR THE KANSAS BORDER...TAPERING TO LOWER VALUES SOUTH OF
INTERSTATE 40.

SOME CLEARING IS OCCURRING ON THE BACKSIDE OF THE STORMS...AND IF
THIS TREND CONTINUES ACROSS THE SOUTHEASTERN HALF OF THE
AREA...FORECAST HIGHS SHOULD STILL BE REALIZED. WILL NOT CHANGE
HIGHS ATTM...BUT WILL CONTINUE TO MONITOR AND MAKE ADJUSTMENTS AS
NEEDED BEFORE ANY AFTERNOON UPDATES.

TWEAKS HAVE BEEN MADE TO OTHER ELEMENTS ACCORDING TO CURRENT
TRENDS.

PREV DISCUSSION... /ISSUED 624 AM CDT MON APR 30 2012/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
LINE OF THUNDERSTORMS WITH TRAILING AREA OF STRATIFORM RAIN WILL
CONTINUE TO PROGRESS EAST THIS MORNING...WILL BE ONGOING AT
MLC/FSM/FYV AT ISSUANCE TIME WITH MVFR CONDITIONS PREVAILING. ONCE
THIS CLEARS THE AREA...VFR CONDITIONS EXPECTED TO PREVAIL THROUGH
THE REST OF THE PERIOD. CONFIDENCE REGARDING ADDITIONAL
THUNDERSTORM DEVELOPMENT THIS AFTERNOON ALONG ANY OUTFLOW BOUNDARY
REMAINS TOO LOW AT THIS POINT TO INCLUDE ANY MENTION IN THE
FORECAST. SHOULD ANY STORMS OCCUR...LOCAL MVFR CONDITIONS WILL BE
LIKELY.

PREV DISCUSSION... /ISSUED 329 AM CDT MON APR 30 2012/

DISCUSSION...
A WEAKENING AREA OF SHOWERS AND THUNDERSTORMS IS PROGRESSING
SOUTHEAST ACROSS NORTHEAST OKLAHOMA EARLY THIS MORNING AND LATEST
RUNS OF THE HRRR SUGGEST THAT AT LEAST A BROKEN BAND OF SHOWERS
AND STORMS WILL MAKE IT THROUGH ALL OF EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS THIS MORNING. RESIDUAL OUTFLOW BOUNDARIES AND
THE OLD FRONTAL BOUNDARY NEAR THE KANSAS AND MISSOURI BORDERS MAY
PROVIDE A FOCUS FOR RENEWED DEVELOPMENT LATER THIS AFTERNOON OR
THIS EVENING BUT BY LATER TONIGHT THE GREATEST CONVECTIVE COVERAGE
IS LIKELY TO BE TO OUR NORTH AND NORTHEAST.

WILL CONTINUE LOW POPS INTO TUESDAY BUT AFTER THAT THE CAPPING
INVERSION STRENGTHENS ENOUGH TO PRECLUDE A MENTION OF CONVECTION.
VERY WARM AND HUMID WEATHER WILL THEN PREVAIL THROUGH AT LEAST
NEXT WEEKEND WITH HIGHS APPROACHING 90 AND LOWS NEAR 70 IN MANY
PLACES.

STAYED CLOSE TO THE WARMER NAM MOS TEMPERATURES THE NEXT COUPLE
DAYS.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...22
LONG TERM....23
AVIATION...22
Hazardous weather outlook, Apr 30, 11:51 AM CST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1251 PM CDT MON APR 30 2012

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1251 PM CDT MON APR 30 2012

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS AFTERNOON.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...THIS EVENING.

HEAVY RAIN.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS AFTERNOON.

DISCUSSION...
SCATTERED THUNDERSTORMS SHOULD CONTINUE TO DEVELOP THIS AFTERNOON
ALONG AND AHEAD OF AN OUTFLOW BOUNDARY...POSITIONED ACROSS
SOUTHEAST OKLAHOMA AND INTO WEST CENTRAL ARKANSAS. WARM AND VERY
HUMID CONDITIONS AHEAD OF THE BOUNDARY WILL LEAD TO HIGH
INSTABILITY VALUES...SUPPORTIVE OF A LARGE HAIL THREAT. IN
ADDITION...ANY STORMS THAT ARE ABLE TO DEVELOP AND INTERACT WITH
THE BOUNDARY ITSELF WILL HAVE AN ISOLATED TORNADO POTENTIAL. THE
OVERALL TORNADO THREAT...HOWEVER...IS QUITE LOW. THESE STORMS
SHOULD DIMINISH DURING THE EVENING HOURS.

THIS EVENING AND OVERNIGHT...A THUNDERSTORM COMPLEX IS EXPECTED TO
DEVELOP IN WESTERN OKLAHOMA AND MOVE EASTWARD ACROSS NORTHEAST
OKLAHOMA AND INTO NORTHWEST ARKANSAS. THE COMPLEX WILL CONTAIN A
LIMITED LARGE HAIL AND DAMAGING WIND THREAT. FLASH FLOODING WILL
AGAIN BECOME A CONCERN...WITH HEAVY RAINS POTENTIALLY AFFECTING
AREAS THAT RECEIVED FLOODING RAINS LAST NIGHT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
WEDNESDAY...HIGH WIND POTENTIAL.
THURSDAY THROUGH SUNDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THE OVERALL POTENTIAL FOR THUNDERSTORMS WILL DECREASE
SIGNIFICANTLY BY TUESDAY AS A STATIONARY FRONT THAT HAS BEEN
OVER THE AREA FOR SEVERAL DAYS LIFTS TO THE NORTH. SOUTH WINDS
WILL BECOME STRONG TUESDAY AND WEDNESDAY WITH GUSTS OVER 30 MPH
LIKELY. VERY WARM AND HUMID WEATHER WILL PREVAIL THROUGH THE
WEEKEND.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, Apr 30, 8:15 AM CST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
915 AM CDT MON APR 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     HAIL             2 S FAIRFAX             36.54N 96.70W
04/29/2012  E1.00 INCH       OSAGE              OK   POST OFFICE

0822 PM     HAIL             2 W RALSTON             36.50N 96.77W
04/29/2012  E1.75 INCH       PAWNEE             OK   PUBLIC

            GOLF BALL TO HALF DOLLAR SIZE HAIL VIA KJRH.

0915 PM     FUNNEL CLOUD     5 NNW WYNONA            36.61N 96.36W
04/29/2012                   OSAGE              OK   STORM CHASER

            FUNNEL CLOUD CAME 3/4 WAY DOWN TO THE GROUND.

0920 PM     HAIL             PAWHUSKA                36.67N 96.34W
04/29/2012  E1.00 INCH       OSAGE              OK   PUBLIC

0935 PM     FUNNEL CLOUD     3 E PAWHUSKA            36.67N 96.28W
04/29/2012                   OSAGE              OK   TRAINED SPOTTER

            SPOTTER LOCATED SOUTH OF PAWHUSKA, LOOKING NORTHEAST,CAN
            SEE FUNNEL CLOUD LOWERING.

1028 PM     TSTM WND DMG     1 E COPAN               36.90N 95.91W
04/29/2012                   WASHINGTON         OK   EMERGENCY MNGR

            2 FOOT WIDE TREE UP-ROOTED AT 3990 RD AND 410 RD EAST OF
            COPAN.

0845 AM     FLOOD            BURBANK                 36.69N 96.73W
04/30/2012                   OSAGE              OK   LAW ENFORCEMENT

            HIGH WATER RESCUE ONGOING

&&

DMJ
Local storm report, Apr 30, 10:14 AM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1114 AM CDT MON APR 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 PM     HAIL             PAWHUSKA                36.67N 96.34W
04/29/2012  E1.00 INCH       OSAGE              OK   PUBLIC

&&

DMJ
Local storm report, Apr 30, 10:29 AM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1129 AM CDT MON APR 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     FLASH FLOOD      GRAINOLA                36.94N 96.65W
04/29/2012                   OSAGE              OK   PUBLIC

            SEVERAL COUNTY ROADS FLOODED NEAR AND WEST OF GRAINOLA

1200 AM     FLASH FLOOD      BIGHEART                36.85N 96.23W
04/30/2012                   OSAGE              OK   PUBLIC

            SEVERAL COUNTY ROAD FLOODED JUST NORTH OF BIGHEART.

0400 AM     FLASH FLOOD      SHIDLER                 36.78N 96.66W
04/30/2012                   OSAGE              OK   COUNTY OFFICIAL

            SEVERAL COUNTY ROADS UNDER WATER AROUND SHIDLER.

0900 AM     FLOOD            BURBANK                 36.69N 96.73W
04/30/2012                   OSAGE              OK   COUNTY OFFICIAL

            WATER OVER A BRIDGE IN BURBANK. WATER UP INTO 3 HOUSES IN
            BURBANK AREA. OCCUPANTS EVACUATED BY BOAT.

1100 AM     FLOOD            BIGHEART                36.85N 96.23W
04/30/2012                   OSAGE              OK   PARK/FOREST SRVC

            SEVERAL COUNTY ROADS STILL UNDER WATER AND IMPASSABLE
            NORTH OF BIGHEART.

1125 AM     FLOOD            FAIRFAX                 36.57N 96.70W
04/30/2012                   OSAGE              OK   NWS EMPLOYEE

            SALT CREEK OUT OF BANKS AND FLOODED AT FAIRFAX.

&&

SAA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Ottawa

When
April 30, 12:00 PM CST to 11:59 PM CST
Where
Ottawa County, 5.3 mi W of Miami to 1.6 mi WNW of North Miami
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.880, -94.976

The Neosho River near Commerce rose above its flood stage of 15 feet at 1:00 pm CDT on April 30th. This flood continued through May 4th, following a crest of 22.04 feet on May 2nd, which resulted in moderate flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379753.